Art teacher overdoses on fentanyl in front of horrified students
| Last updated
Featured Image Credit: FORGET Patrick / Julia Hiebaum / Alamy
An art teacher has been arrested after overdosing on fentanyl in front of his students, police in the US have said.
Frank Thompson, 57, who is a teacher at Roosevelt Intermediate School in Westfield, New Jersey, was discovered unconscious in a classroom on 29 November last year.
Westfield Police Department said Thompson was found to be in distress by students, before being treated by a school nurse as officers were arriving.
One of the officers recognised that Thompson has overdosed and injected him with naloxone hydrochloride, also known as Narcan, which is an opioid overdose treatment. Shortly afterwards, the teacher began to show signs of improvement.
An investigation followed, and police discovered fentanyl in the teacher's classroom closet.
Fentanyl is a strong opioid painkiller. It's used to treat severe pain, for example during or after an operation or a serious injury, or pain from cancer. It is similar to morphine, but is 50 to 100 times more potent.
It is also used for other types of pain that you've had for a long time when weaker painkillers have stopped working. In the UK, fentanyl is available only on prescription.
Thompson was charged last week with possession of a controlled, dangerous substance; possession of drug paraphernalia, and endangering the welfare of children.
“While the Westfield Public School District cannot comment on personnel matters which are confidential, we will maintain a continued focus on student and staff safety and on preserving the integrity of the classroom learning environment,” said Superintendent Raymond González.
“We are grateful for our strong partnership with the Westfield Police Department.”
Meanwhile, in a letter to parents of children attending the school, the school district has said the classroom was sealed off and sanitised following the incident.
Thompson is scheduled to appear in court on 1 February.
According to The Centers for Disease Control and Prevention (CDC), fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths in the US.
Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.
They explain: "Drugs may contain deadly levels of fentanyl, and you wouldn’t be able to see it, taste it, or smell it. It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl test strips."
You can find out more information here.